The Joy of Steroid Injections....and another new consultant

Hi All,

I have not posted for a while as have been 'proper poorly' following my fall.

I had an appointment with my Rheumatology Dept recently, to see my consultant...yet again I saw someone different, with a different take and a different attitude. This lady, just read notes and referred me back to orthotics for new foot splints. she said she was covering for the consultant I have refused to see due to his behaviour towards me. I tried to explain levels of pain and fatigue but to no avail. She said she would like to increase Mtx dose to improve current situation but would leave that until next appointment as I was still having side effects. Next appointment 4 months time!!.

Explained problems with my hips and knee, she briefly moved my legs up and down while I was sitting in the chair... Then had the following conversation, "yes, you have bursitis in both hips". Tell me something I don't know! "You need Physio", I explained I was still waiting for a Physio appointment from last consult. "Yes", she says, "they are very busy". "Well, why don't you take yourself off to the local pool and walk up and down in neck high water for 20 minutes, twice a week". DIY Physio...some days I can't get out of bed let alone get to the local pool on my own, get undressed into a swimming costume and down the slippy steps into the water. "Ah yes", she said, "but you need to exercise those joints". I used to swim regularly, but its now too painful. "Just walk, don't swim". Went home and tried to make sense of it all. Did she refer me to Physio?

Later that week, got a referral for Orthotics and the results of my Dextra Scan, from the lovely consultant I saw previously (early March 2016)...diagnosis I have Osteoporosis as well as RA and an increased fracture risk. They were going to write to my GP with a treatment plan. Still waiting for urgent appointment for steroids (in joint) for hips and hands) from the March appointment.

Hurrah, appointment for steroids 22nd June, they normally give some relief so sort of looking forward to that.

Still have soft tissue damage to ankle from the fall, My lovely GP suggested Physio, I had to laugh really. Starting new meds for Osteoporosis after the bone profile results are back, hopefully soon. Also have Oral thrush from Mtx and a possible infection in back of the throat, awaiting results from swabs. Should I be increasing the dose?

Thursday 23rd June, I was feeling better after the steroid injections and looking forward to getting some mobility back at least for a little while and possibly starting my DIY Physio sessions again. Then as I tried to get up this morning my lower back went into spasm and I am back to being virtually immobile and in a lot of pain, could this be to do with the steroid injections in my hip joints?

It seems to be one step forward and two back at the minute, but my GP is great and will keep pushing for some action one way or another.

The upside of being immobile is I can look at all the wildlife in the gloriously green lush garden (read overgrown) from my window and listen to Radio 4 in peace. Life is full of little pleasures

Ooops its a long one again, not quite a rant but getting there, sorry folks.

Regards

Alex

11 Replies

oldestnewest
  • I know where you,re coming from,been there.steroid inj,magic.puts me on a high and I make rash decisions,forgetting they will soon wear off.i,ve found rheumy Don,t tell you anything,barely look at you.tell me how I am feeling,Don,t listen.i think they're on autopilot.

    I come away deflated and can,t remember one half of what they said all the while looking at the computer screen,

    Please just look at me a minute and listen.don,t tell me how I feel.don,t tell me my fingers arn,t as swollen as last time,how can they remember 6months ago?i feel they are reading from a script. It,s such an effort to get to appt.being up at ridiculous time just so you can function. They,ve probably never seen a patient trying to get out of bed and struggling. Sorry for the rant,but I get sooo frustrated just trying to make them understand. Unless you have this disease or live closely with someone who has,people have no idea.......got that off my chest....

  • Hi Ruby,

    Getting things of your chest is good for you. I am normally a no nonsense, direct person, but once I get into the Rhuematologist's office I am reduced down to a dithering ranting idiot, often by their total disregard for me as a person.

    I know the NHS are under pressure, I feel their pain, as I worked with them in the local hospital until this awful disease made it impossible, but when did they stop looking at their patients as people and only see them at best, as their disease, at worst as a annoyance or disturbance.

    Listening skills required and a bit of empathy. They often do not understand how difficult the struggles of daIly life are for someone with a long term chronic disease like RA. They just need to walk a mile in my shoes.....oh wait with the orthotics they wouldn't be able to, with the inflammation and pain they would be unable to walk 50M.

    Remember Ruby, there are people out here who understand so rant away my lovely.

    Regards

    Alex

  • Thanks Kai, will try that next time...

  • Alex, sorry you are having a grim time of it. But your sense of humour at the whole ridiculous situation is still strong.Your post made me laugh especially the bit about diy physio.

    Do not forget your armbands.

  • When i had steroid injection the next day i was on agony! I couldnt wait fir it to wear off!! Awful!!

  • Hi Missy,

    Yes I know the next day is usually a bit painful, this time my back went into spasm on the 2nd day after injections ouch!!!. I just hold on to the expectation that my mobility and pain levels will be a little better for a while, sometimes up to 3 months, sadly sometimes as little as a couple of weeks. They are worth it just for a less painful more mobile day, this time, as yet, that has not happened still waiting for that joy of walking with more ease less pain.

    Regards

    Alex

  • Bless you.x

  • Hi Alex

    I do feel for you

    Hope your appointments for physio etc materialise soon. This is a horrible disabling illness which many people often do not understand. One minute you are able bodied then next you can't manage ADLs and feel useless.

    I was advised to go swimming but my local pool is cold and dirty. The adult swim at 7am for an and half until school swimming lessons or general swimming begins Therefore too early for me at the weekend and unable to go during the week due to work commitments.

  • Your local pool sounds just like mine Matilda

  • I don't want tempt as risk of infection especially when our immune system is being suppressed by the medication we need to take.

  • Hi I got a steroid injection 2weeks ago and it's worn off already but I've an appointment on Tuesday with Rheumy nurse so hopefully be on biologic soon

You may also like...